International ME/CFS and FM Awareness Day is May 12: The World Will Know
Did you know that May 12 belongs to us? Lots of us are aware of this. We share the buzz on it amongst ourselves. We add blue ribbons to profile pictures. We raise our voices, join our hands, mount the few podiums available to us and tug at the sleeve of the rest of the world.
Discuss the article on the Forums.

Melatonin: makes OI worse?

Discussion in 'Problems Standing: Orthostatic Intolerance; POTS' started by Sasha, Nov 18, 2010.

  1. Sasha

    Sasha Fine, thank you

    Messages:
    10,510
    Likes:
    11,742
    UK
    I have a questionable diagnosis of OI (acc. the poor man's tilt test, confirmed by my GP I have it; according to a cardiologist I was sent to who insisted on a 10-min test only, I haven't).

    However, I was prescribed melatonin two days ago to help me sleep and I'm having what seem to me to be florid OI symptoms that I've not had before; feeling slightly light-headed on standing and within minutes of being on my feet, finding that I'm stooping over and urgently feeling the need to lie down. I've spent most of the last two days lying down because even sitting with my feet up is too much.

    I've found several links suggesting that melatonin would make OI worse, e.g. this in the Journal of Physiology and this on the Dysautonomia Information Network.

    Just wanted to alert others to this. I'm finding this side-effect too much to tolerate.
     
  2. Sasha

    Sasha Fine, thank you

    Messages:
    10,510
    Likes:
    11,742
    UK
    Actually, having read down the list on that dysautonomia site, there are quite a few things listed as possibly making OI worse that I think include types of sleep meds. The reference given for all but the last on the list is Grubb, B. P., & Karas, B. (1999). Clinical disorders of the autonomic nervous system associated with orthostatic intolerance: an overview of classification, clinical evaluation, and management. Pacing and Clinical Electrophysiology, 22, 798-810. Full text: http://www.ndrf.org/PDF Files/disorders.PDF

    Here's the list:

    Angiotensin Converting Enzyme Inhibitors
    Alpha Receptor Blockers
    Calcium Channel Blockers - Pregabalin/Lyrica is a calcium-channel blocker and I've been on it all year! Argh!
    Beta Blockers
    Phenothiazines
    Tricyclic Antidepressants
    Bromocriptine
    Ethanol
    Opiates
    Diuretics
    Hydralazine
    Ganglionic Blocking Agents
    Nitrates
    Sildenafil Citrate
    MAO Inhibitors
    Olanzapine
     
  3. Sallysblooms

    Sallysblooms P.O.T.S. now SO MUCH BETTER!

    Messages:
    1,767
    Likes:
    334
    Southern USA
    I needed sleep back when my POTS strarted so I took natural things for sleep. They seemed to make me a bit worse, but I really needed the sleep back then. I took a teeny amount so it was no bad. Teeny.

    I sure found out out about diuretics! I was SOOOO sick after one tiny pill. My bp was bad so we tried that. Never again. Everyone is different, but I always start something new on a very small dose.
     
  4. SpecialK82

    SpecialK82 Senior Member

    Messages:
    963
    Likes:
    774
    USA
    Sasha, thanks for posting, I have never heard that and I use melatonin every night. I would love to stop and see if my OI improves but I will have to find something else for my sleep first -- aack
     

See more popular forum discussions.

Share This Page